Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
141 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Does using lithium for bipolar 2 patient cause weight gain/kidney damage?

Currently on lamictal 150 twice a day and Siloam. My dr has just introduced lithium which I m not happy about. My concerns are the weight gain and the effects that it may have in my kidneys as they already have scaring on them. I have bipolar 2 and was thinking of topomax. What do I think
Thu, 17 Oct 2019
Report Abuse
General & Family Physician 's  Response
Hello,

The mood-stabilizing drug lithium remains an effective mainstay of treatment for bipolar disorder—but unfortunately, it can cause weight gain.

Although the possibility of gaining weight while taking lithium is well known, this side effect does not affect everyone who takes the medication.

Kidney damage due to lithium may include acute (sudden) or chronic (long-term) kidney disease and kidney cysts.

The amount of kidney damage depends on how long you have been taking lithium.

It is possible to reverse kidney damage caused by lithium early in treatment, but the damage may become permanent over time.

Hope I have answered your query. Let me know if I can assist you further.

Take care

Regards,
Dr AJEET SINGH, General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My grandaughter of 26 is bipolar- she has been given lithium since she was 16- there has been talk of it affecting her kidneys and in the future-...

Recent questions on  Mood stabilizer

doctor1 MD

ben here i am coming off epilim after 42 yrs i did have epilepsy my neurologist says i dont have it eny more buti have pnes sieures in stead irealy...

doctor1 MD

Hi Dr My daughter (16) was prescribed Epilim because she suffers from migraines. She is not epileptic. We have stopped the Epilim because of bad...

doctor1 MD

Currently on lamictal 150 twice a day and Siloam. My dr has just introduced lithium which I m not happy about. My concerns are the weight gain and...

doctor1 MD

My baby is 3 years old(female) weight 10kgs. She earlier suffered with seizures(infantile spasms) from the age of 6 months. Doctor prescribed...

doctor1 MD

I have an very severe anxiety disorder and am taking 5mg of diazepam twice a day and it is not helping me that much with my anxiety.....One dr....

doctor1 MD

My 26 yr old son was depressed at the beginning of th year and was prescribed prozac . This precipitated manic episode from mar-jun, during which...

doctor1 MD

Would a doctor prescribe Zoloft and depakote at the same time for severe depression?